Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 248, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 4:29 PM EDT for Greenbrier County, Monroe County, West Virginia. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 4:29 PM EDT (20:29 UTC)
- Expired
- Aug 17, 2016, 5:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:33 PM EDT | TSTM WND DMG | 1 Nw Lewisburg, WV | THUNDERSTORM WINDS BROUGHT DOWN A TREE ONTO A POWERLINE CATCHING THE TREE ON FIRE ALONG ROUTE 60 JUST WEST OF LEWISBURG, WV. |
| Aug 17, 4:45 PM EDT | TSTM WND DMG | Ene White Sulphur Sprin, WV | TREE BLOWN DOWN ON A CABLE LINE, AND SMASHED A SWING SET ON NUTTER AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:02 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
098
WUUS51 KRNK 172029
SVRRNK
WVC025-063-172130-
/O.NEW.KRNK.SV.W.0248.160817T2029Z-160817T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA...
MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 429 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WILLIAMSBURG TO ORGAN CAVE TO RAINES CORNER...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
UNION...
AND RENICK.
THIS INCLUDES THE FOLLOWING LOCATION THE WEST VIRGINIA STATE
FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3800 8000 3787 8016 3769 8030 3766 8028
3762 8022 3756 8033 3754 8033 3753 8029
3751 8030 3745 8042 3745 8049 3748 8051
3747 8073 3771 8058 3799 8056 3804 7997
TIME...MOT...LOC 2029Z 269DEG 27KT 3792 8050 3771 8047 3753 8063
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
671
WWUS51 KRNK 172107
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED AUG 17 2016
WVC063-172116-
/O.CAN.KRNK.SV.W.0248.000000T0000Z-160817T2130Z/
MONROE WV-
507 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY HAS
BEEN CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL AND SOUTHWESTERN VIRGINIA...AND SOUTHEASTERN WEST
VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3800 8000 3787 8016 3769 8030 3769 8035
3770 8034 3771 8035 3769 8036 3769 8038
3771 8038 3770 8039 3772 8039 3769 8045
3769 8047 3781 8034 3801 8037 3804 7997
TIME...MOT...LOC 2106Z 269DEG 27KT 3792 8021 3771 8018 3753 8034
$$
WVC025-172130-
/O.CON.KRNK.SV.W.0248.000000T0000Z-160817T2130Z/
GREENBRIER WV-
507 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN GREENBRIER COUNTY...
AT 506 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ALVON TO JUST EAST OF WHITE SULPHUR SPRINGS...MOVING
EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WHITE SULPHUR SPRINGS...
NEOLA...
RENICK...
FALLING SPRING...
AND ROARING MOUNTAIN SUMMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3800 8000 3787 8016 3769 8030 3769 8035
3770 8034 3771 8035 3769 8036 3769 8038
3771 8038 3770 8039 3772 8039 3769 8045
3769 8047 3781 8034 3801 8037 3804 7997
TIME...MOT...LOC 2106Z 269DEG 27KT 3792 8021 3771 8018 3753 8034
HAIL...<.75IN
WIND...60MPH
$$
RAB031
WWUS51 KRNK 172122
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT WED AUG 17 2016
WVC025-172131-
/O.EXP.KRNK.SV.W.0248.000000T0000Z-160817T2130Z/
GREENBRIER WV-
522 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENBRIER COUNTY
WILL EXPIRE AT 530 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. MODERATE RAINFALL WILL CONTINUE IN THE FAR
NORTHEAST PART OF GREENBRIER COUNTY FOR ANOTHER 30 MINUTES OR SO
BEFORE EXITING THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL AND SOUTHWESTERN VIRGINIA...AND SOUTHEASTERN WEST
VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3800 8000 3787 8016 3769 8030 3769 8035
3770 8034 3771 8035 3769 8036 3769 8038
3771 8038 3770 8039 3772 8039 3769 8045
3769 8047 3781 8034 3801 8037 3804 7997
TIME...MOT...LOC 2120Z 269DEG 27KT 3792 8009 3771 8006 3753 8022
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:09 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 17, 4:09 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 409 PM EDT Wed Aug 17 2016 .SYNOPSIS... Dissipating cold front will erode over the Mid Atlantic region tonight. A stronger front over the central United States on Friday will cross through the region on Sunday night and Monday. The air mass behind this front is expected to be less humid. && .NEAR TERM /THROUGH THURSDAY/... As of 345 PM EDT Wednesday... Two lifting mechanism have triggered thunderstorms over the forecast area today. Daytime heating and an unstable air mass were were the main forcing for the band of thunderstorms that developed along the Blue Ridge and was moving into the foothills and piedmont. Gusty winds are possible with any of the stronger thunderstorms in the line as they move into an environment with favorable downdraft CAPES of 800 to 1000 J/KG. Short wave energy was energy crossing out of West Virginia and forecast to track across northern Virginia. The associated thunderstorms were moving into the southeast West Virginia counties of the forecast area as of 4PM. Some of the High resolution guidance had this cluster of storms moving east out of the forecast area around 00Z. Another short wave will cross the area tonight which will prolong the higher probability of precipitation through the day in the mountains, especially in the southwest part of the forecast area. Clouds and precipitation will again limit heating in the afternoon. Lows tonight will remain muggy with little drop in dew points. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... A frontal boundary will near the southern portion of the forecast area, or south of the region, Thursday night. The exact location is not clear cut, but a persistence forecast trends at least the northern half of the region to limited, if any, remaining precipitation during this time frame. The southern half will be more prone to lingering showers for at least the first half of Thursday night. On Friday, what degree of decrease of precipitation that takes place Thursday night will reverse course. An approaching trough across central CONUS will help bring southerly flow back into the area and lift the frontal boundary north again. Look for an increase in precipitation during the day. Some decrease is anticipated Friday night with the loss of daytime heating. Saturday into Saturday night, the combination of the the frontal boundary likely to be in the neighborhood of the forecast area, and a nearer approach of the upper trough will promote even better chances of showers and storms, especially in the west Saturday afternoon. Temperatures during this portion of the forecast will trend cooler, but still average a few degree above average for this time of year. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 235 PM EDT Wednesday... A strong cold front will approach the region Sunday morning, and cross the area either Sunday night or early Monday morning. Guidance is still flip-flopping on this detail. In advance of the front, look for a significant increase in the coverage of showers and storms. In the wake of the front, either Monday morning or Monday afternoon, the area is expected to experience its first notable change in airmass that has occurred in some time. A cooler air mass with lower dew points will be in place across the area by Tuesday and Wednesday. Both of these days, expect highs across the mountains in the mid 70s to near 80 with the low to mid 80s across the Piedmont. Low temperatures will range from the mid to upper 50s across the mountains to the low to mid 60s across the Piedmont. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 140 PM EDT Wednesday... Scattered thunderstorms with heavy rain and gusty winds have again developed between KBCB and KTNB. High confidence that most locations along and west of the Blue Ridge will have a thunderstorms sometime before 00Z/8PM. With high moist environment storms will bring MVFR to IFR conditions if they move over an airport along with gusty winds in spots. Showers and storms look to linger into late this evening as a weak disturbance crosses the region so including either a VCSH or prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once convection fades should see more in the way of fog overnight espcly where heavier rainfall occurred earlier. However the degree of clouds may limit formation of anything but MVFR visibilities. Extended aviation discussion... For Thursday and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow a frontal system to begin moving south into the region, resulting in an increased coverage of showers/thunderstorms with attendant periods of MVFR to IFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. Friday will offer the best break in this pattern with the better probability of precipitation moving into North Carolina. Confidence is medium to low on this short-lived drier weather. The chance of showers and thunderstorms returns on Saturday into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 2:07 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT WED AUG 17 2016 VAZ018>020-023-024-WVZ042>044-507-508-181100- CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 207 PM EDT WED AUG 17 2016 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM. NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 207 PM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING WHERE THE STRONGER STORMS PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 2:51 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED AUG 17 2016
NCZ006-171945-
CASWELL-
251 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CASWELL COUNTY...
AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYNES...
MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
JERICHO...
TOPNOT...
BAYNES...
AND LEASBURG.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3625 7938 3629 7940 3633 7937 3641 7915
3624 7916
TIME...MOT...LOC 1850Z 250DEG 11KT 3623 7928
JJMSpecial weather statement, Aug 17, 2:58 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED AUG 17 2016
WVZ042-043-172000-
SUMMERS-MERCER-
258 PM EDT WED AUG 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF
SUMMERS AND MERCER COUNTIES...
AT 256 PM EDT...AN AREA OF STRONG THUNDERSTORM WAS LOCATED OVER TWIN
FALLS STATE PARK...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
HINTON...
ATHENS...
AND MATOAKA.
THIS INCLUDES THE MERCER COUNTY AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3777 8067 3771 8066 3743 8086 3738 8088
3735 8085 3730 8094 3724 8123 3734 8136
3742 8131 3742 8128 3746 8131 3751 8121
3758 8119 3760 8108 3772 8097 3768 8088
3774 8092 3777 8089 3782 8094 3787 8080
TIME...MOT...LOC 1856Z 264DEG 28KT 3767 8141
JJMSpecial weather statement, Aug 17, 3:24 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED AUG 17 2016
VAZ022-033-034-172000-
ROANOKE-BEDFORD-FRANKLIN-
324 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SMITH MOUNTAIN
LAKE...SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...
AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURNT
CHIMNEY...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VINTON...
ROCKY MOUNT...
BOONES MILL...
STEWARTSVILLE...
AND MONETA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE!...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3716 7949 3696 7986 3714 8010 3720 8003
3721 7993 3731 7986 3731 7985 3732 7984
3735 7979 3737 7978 3737 7977
TIME...MOT...LOC 1923Z 230DEG 18KT 3713 7985
JJMSpecial weather statement, Aug 17, 3:39 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT WED AUG 17 2016 VAZ032-033-043-172045- HENRY-PATRICK-FRANKLIN- 339 PM EDT WED AUG 17 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PATRICK...SOUTHERN FRANKLIN...AND HENRY COUNTIES...AS WELL AS THE CITY OF MARTINSVILLE... AT 337 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER OAK LEVEL... MOVING EAST AT 10 MPH. VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MARTINSVILLE... AXTON... SPENCER... SYDNORSVILLE... AND BASSETT. THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3690 8012 3693 7962 3654 7972 3654 8021 TIME...MOT...LOC 1937Z 262DEG 8KT 3684 7995 RAB
Special weather statement, Aug 17, 4:00 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED AUG 17 2016
WVZ043-044-507-508-172100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MONROE-
400 PM EDT WED AUG 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SUMMERS...SOUTHWESTERN GREENBRIER AND NORTHERN MONROE COUNTIES...
AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELTON TO NEAR HIX TO NEAR BALLENGEE.
MOVEMENT WAS EAST AT 45 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
ALDERSON...
AND RENICK.
THIS INCLUDES THE FOLLOWING LOCATION THE WEST VIRGINIA STATE
FAIRGROUNDS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3805 8030 3785 8025 3772 8026 3769 8030
3764 8026 3759 8087 3774 8085 3784 8088
3787 8081 3787 8075 3791 8078
TIME...MOT...LOC 2000Z 254DEG 39KT 3785 8081 3775 8074 3763 8079
RABLocal storm report, Aug 17, 4:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 N SPENCER 36.63N 80.02W
08/17/2016 HENRY VA LAW ENFORCEMENT
A TREE WAS BLOWN DOWN ALONG AIRPORT ROAD.
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:58 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 62 min |
| Aug 17, 4:00 PM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 60 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.